Texas, 2012

Tornadoes and Flash Flood in Texas, April 7, 2012

April 7, 2012 · NWS SJT · 27 events in 5 counties and zones

A stalled frontal boundary across the Concho Valley and the Big Country, resulted in the development of severe thunderstorms. These storms produced isolated tornadoes, damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A stalled frontal boundary across the Concho Valley and the Big Country, resulted in the development of severe thunderstorms. These storms produced isolated tornadoes, damaging winds and large hail. One of the storms became a long tracked supercell that tracked from north of Sterling City south through Crockett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 7, 1:25 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 7, 1:25 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT SAT APR 7 2012

.SHORT TERM...
MAIN CONCERN FOR THIS AFTERNOON AND EARLY EVENING IS THE DEVELOPMENT OF
SEVERE STORMS ALONG THE FRONTAL BOUNDARY. IN FACT...ONE STORM HAS
DEVELOPED NORTHWEST OF ABILENE.  EXPECT A FEW OF THESE TO BECOME
SEVERE THIS AFTERNOON. AS THE FRONTAL BOUNDARY SLIDES SOUTHEAST SO
WILL THE STORMS. THE STORM HAS DEVELOPED IN A REGION OF 3000 J/KG
CAPE VALUES. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING
WINDS. COULD SEE A FEW MORE STORMS REDEVELOP TOMORROW AFTERNOON AS
THE FRONT RETURNS NORTH AS A WARM FRONT. ONE OR TWO STORMS COULD
APPROACH SEVERE LIMITS.

.LONG TERM...
BEYOND SUNDAY NIGHT WILL FEATURE A FEW COLD FRONTS AND DRYLINES
MOVING INTO...OUT OF...AND ACROSS THE AREA. MEANWHILE...MOISTURE
FROM THE GULF WILL BE PLENTIFUL. WHAT THIS MEANS...WE'LL HAVE
CHANCES FOR MORE RAIN ACROSS THE AREA THROUGH NEXT SATURDAY.

COULD SEE A FEW SHOWERS OR STORMS REDEVELOP TOMORROW EVENING IN THE BIG
COUNTRY AS THE FRONT RETURNS AS A WARM FRONT. COULD SEE ANOTHER
SHOT OF STORMS ACROSS THE NORTHERN BIG COUNTRY MONDAY NIGHT INTO
TUESDAY AS THE NEXT FRONT PUSHES ACROSS THE RED RIVER. A FEW COULD
BECOME SEVERE AS FLOW ALOFT STRENGTHENS.  WITH A WEAK RIDGE IN
PLACE...THE UPPER LEVEL NORTHWESTERLY FLOW PATTERN WOULD ALLOW
STORMS THAT DO FORM ALONG THE FRONT INTO HASKELL AND THROCKMORTON
COUNTIES MONDAY NIGHT INTO TUESDAY MORNING. HAVE INSERTED 30 POPS
ACROSS THAT REGION WITH POPS DROPPING OFF INTO THE TEENS ACROSS
THE SOUTH.

MAY SEE ANOTHER SHOT OF STORMS ACROSS THE EASTERN PORTIONS OF WC
TX ON WED AS MOISTURE FROM THE GULF SURGES NORTHWARD INTO THE
REGION AND INTERACTS WITH WARM THE FRONTAL ZONE.

THE NEXT APPROACHING DEEP UPPER TROUGH WILL RESULT IN THE UPPER
FLOW BECOMING SOUTHWEST BY THURSDAY ACROSS WC TX. THIS CHANGE IN
THE UPPER FLOW PATTERN WILL ENABLE THE LOW LEVEL FLOW TO PUMP
PLENTY OF LOW LEVEL MOISTURE INTO WC TX THROUGH THE REST OF THE
WEEK AS LEE SURFACE TROUGHING DEVELOPS ACROSS THE FRONT RANGE OF
THE ROCKIES.

ADDED SOME SLIGHT CHANCE POPS FOR THURSDAY AND FRIDAY EVENINGS AS
DRYLINE STORMS ARE POSSIBLE ACROSS WC TX. MODELS PROG THE LARGE SCALE
UPPER TROUGH AND ASSOCIATED PACIFIC FRONTAL BOUNDARY SPREADING
STORMS ACROSS WC TX SATURDAY INTO SUNDAY. HAVE INCLUDED POPS TO
SHOW THIS BUT WITH SO MUCH UNCERTAINTY IN THE LONG RANGE WILL
LIKELY SEE MANY ADJUSTMENTS MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 57  73  58  83  61 /  60  30  30  10  10
SAN ANGELO 	 61  76  56  85  59 /  60  30  20  10  10
JUNCTION 	 61  77  56  84  61 /  30  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/26
Hazardous weather outlook, Apr 7, 1:29 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SAT APR 7 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
229 PM CDT SAT APR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE BIG COUNTRY THIS
AFTERNOON...AND SPREAD SOUTH INTO THE CONCHO VALLEY AND HEARTLAND
THIS EVENING. THUNDERSTORMS WILL BE MORE WIDESPREAD AS THE COLD
FRONT APPROACHES. A FEW OF THESE STORMS WILL REACH SEVERE
LEVELS...WITH LARGE HAIL AS THE PRIMARY IMPACT. IN
ADDITION...DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED STORMS WILL AGAIN BE POSSIBLE SUNDAY INTO MONDAY ACROSS
WEST CENTRAL TEXAS. AGAIN...A FEW OF THESE STORMS WILL AGAIN BE
POSSIBLE...WITH LARGE HAIL AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ACROSS THE BIG COUNTRY
THIS AFTERNOON...AND MAY BE REQUESTED ACROSS THE CONCHO VALLEY AND
HEARTLAND THIS EVENING.

The radar

The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Jones

When
April 7, 2:20 PM CST to 2:24 PM CST
Where
Jones County, 1.87 mi WNW of Neinda
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.810, -100.130

Hail, Jones

When
April 7, 2:30 PM CST to 2:34 PM CST
Where
Jones County, 2.15 mi SSW of Boyds Chapel
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.720, -100.090

Hail, Jones

When
April 7, 2:54 PM CST to 2:58 PM CST
Where
Jones County, 4.86 mi WNW of Noodle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.620, -100.130

Thunderstorm Wind, Jones

When
April 7, 2:54 PM CST to 2:57 PM CST
Where
Jones County, 4.86 mi WNW of Noodle
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.620, -100.130

A trained spotter estimated winds at 50 to 60 mph.

Hail, Jones

When
April 7, 3:44 PM CST to 3:48 PM CST
Where
Jones County, Noodle
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.600, -100.050

Tornado, Sterling

When
April 7, 3:48 PM CST to 3:53 PM CST
Where
Sterling County, 18.2 mi N of Sterling City to 17.07 mi N of Sterling City
Rating
EF0
Path length
1.14 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
32.090, -101.050

A tornado was reported on the Sterling and Mitchell County line. It was relayed through the National Weather Service Office in Midland by several trained spotters.

Hail, Taylor

When
April 7, 4:18 PM CST to 4:22 PM CST
Where
Taylor County, 0.9 mi NE of Trent
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.490, -100.120

The Taylor County Sheriff's Office reported pea to quarter size hail in Trent.

Hail, Sterling

When
April 7, 4:57 PM CST to 5:01 PM CST
Where
Sterling County, 7.69 mi N of Sterling City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.940, -100.980

This report was relayed through the Midland National Weather Service Forecast Office.

Hail, Taylor

When
April 7, 5:03 PM CST to 5:07 PM CST
Where
Taylor County, 0.9 mi NE of Blair
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.430, -100.060

Hail, Sterling

When
April 7, 5:06 PM CST to 5:10 PM CST
Where
Sterling County, 0.69 mi N of Sterling City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.840, -101.000

Thunderstorm Wind, Sterling

When
April 7, 5:06 PM CST to 5:09 PM CST
Where
Sterling County, 0.69 mi N of Sterling City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.840, -101.000

An amateur radio operator estimated a wind gust of 60 mph.

Hail, Sterling

When
April 7, 5:30 PM CST to 5:35 PM CST
Where
Sterling County, 1.36 mi ENE of Sterling City
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.840, -100.980

Golf ball size hail was reported on the west side of Sterling City.

Hail, Sterling

When
April 7, 5:40 PM CST to 5:44 PM CST
Where
Sterling County, 1.36 mi ENE of Sterling City
Measured
1 in hail
Reported by
Public
Coordinates
31.840, -100.980

Hail, Sterling

When
April 7, 5:41 PM CST to 5:45 PM CST
Where
Sterling County, 1.36 mi ENE of Sterling City
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.840, -100.980

Golf ball size hail was reported on the west side of Sterling City.

Thunderstorm Wind, Taylor

When
April 7, 5:44 PM CST to 5:47 PM CST
Where
Taylor County, 0.69 mi S of View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.340, -99.880

The public reported a 60 mph thunderstorm wind gust.

Hail, Taylor

When
April 7, 6:08 PM CST to 6:12 PM CST
Where
Taylor County, 3.62 mi NE of Tuscola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.260, -99.760

Pea to quarter size hail was reported at the intersection of U.S. Highway 83 and 84, near Tuscola.

Tornado, Sterling

When
April 7, 6:12 PM CST to 6:15 PM CST
Where
Sterling County, 9.75 mi WNW of Sterling City Cld Ar to 9.49 mi WNW of Sterling City Cld Ar
Rating
EF0
Path length
0.77 mi
Path width
30 yd
Reported by
Amateur Radio
Coordinates
31.690, -101.130

A brief rain wrapped tornado was reported west of Highway 163 by trained storm spotters.

Hail, Taylor

When
April 7, 6:17 PM CST to 6:22 PM CST
Where
Taylor County, 2.44 mi ENE of Tuscola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.230, -99.760

A trained spotter reported copious amounts of nickel size hail with some stones as large as quarters.

Flash Flood, Sterling

When
April 7, 6:18 PM CST to 8:18 PM CST
Where
Sterling County, 3.94 mi NNW of Sterling City to 5.22 mi NW of Sterling City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.879, -101.035

Law enforcement officials reported six inches of flowing water at the intersection of U.S. Highways 163 and 87.

Hail, Coke

When
April 7, 6:33 PM CST to 6:38 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.890, -100.300

Tornado, Sterling

When
April 7, 6:42 PM CST to 6:44 PM CST
Where
Sterling County, 13.01 mi W of Sterling City Cld Ar to 13.26 mi W of Sterling City Cld Ar
Rating
EF0
Path length
1.18 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
31.650, -101.200

A storm chaser reported this rain wrapped tornado.

Hail, Sterling

When
April 7, 6:44 PM CST to 6:48 PM CST
Where
Sterling County, 13.01 mi W of Sterling City Cld Ar
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
31.650, -101.200

Hail, Crockett

When
April 7, 10:02 PM CST to 10:06 PM CST
Where
Crockett County, 1.91 mi WNW of Ozona
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.710, -101.230

Half dollar to ping pong size hail was reported along Interstate Highway 10.

Thunderstorm Wind, Crockett

When
April 7, 10:02 PM CST to 10:05 PM CST
Where
Crockett County, 1.91 mi WNW of Ozona
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.710, -101.230

A trained spotter estimated winds gusting from 60 to 70 mph.

Hail, Crockett

When
April 7, 10:25 PM CST to 10:29 PM CST
Where
Crockett County, 1.37 mi WNW of Ozona
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.710, -101.220

Thunderstorm Wind, Crockett

When
April 7, 10:25 PM CST to 10:29 PM CST
Where
Crockett County, 1 mi W of Ozona
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.700, -101.217

The broadcast media reported vehicles were pushed into another lane and tree limbs were blown across the road.

Hail, Crockett

When
April 7, 10:35 PM CST to 10:39 PM CST
Where
Crockett County, 25.79 mi WSW of Ozona
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.520, -101.580

Ping pong size hail was reported 8 miles south of Four Corner Windmill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378443, 378444, 378446, 378761, 378447, 379276, 378448, 378449, 378450, 378452, 378762, 378453, 378454, 378456, 378763, 378748, 379277, 378749, 379312, 378750, 379278, 378754, 378755, 378765, 378756, 379303, 378757.